Georgia, 2013Damaging Winds in Georgia, May 21, 2013
May 21, 2013 · NWS JAX · 2 events in 2 counties and zones
A upper level cold pool aloft enhanced diurnal instability over a moist airmass. These ingredient fueled a couple of severe storms that initiated along the sea breezes and outflows during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level cold pool aloft enhanced diurnal instability over a moist airmass. These ingredient fueled a couple of severe storms that initiated along the sea breezes and outflows during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 1:34 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, May 21, 1:34 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT TUE MAY 21 2013
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE DEVELOPING ALONG THE
ATLANTIC SEABREEZE IN CONJUNCTION WITH WEAK TROUGHING/COOL POOLING
ALOFT ACROSS THE REGION. COVERAGE WILL CONTINUE TO INCREASE THIS
AFTN...PUSHING INLAND. WILL USE NUMEROUS POPS THROUGH EARLY THIS
EVENING FOR NE FL INLAND AREAS FROM 20-75 MILES FROM THE
ATLANTIC WHERE THE GREATEST SMALL SCALE BOUNDARY INTERACTION WILL
TAKE PLACE...WITH SCATTERED POPS FOR OTHER AREAS. ACTIVITY WILL
DIMINISH MID/LATE EVENING AS HEATING IS LOST. WITH AMPLE LOW LEVEL
MOISTURE AND SOME SUBSIDENCE OVERNIGHT...PATCHY/AREAS OF FOG WILL
DEVELOP. LOWS TNGT IN THE MID/UPPER 60S WILL PREVAIL.
FOR WEDNESDAY...UPPER LEVEL TROUGHING WILL APPROACH FROM THE
NORTHWEST...WITH A WEAK IMPULSE PROGGED TO CROSS THE LOCAL AREA.
THIS...ALONG WITH SEABREEZE AND SMALL SCALE BOUNDARY INTERACTIONS
WILL RESULT IN ANOTHER ROUND OF SCATTERED SHWRS/TSTMS WEDNESDAY
AFTN. WILL USE THE HIGHEST POPS INLAND AS GULF/ATLANTIC SEABREEZE
BOUNDARY COLLIDE...WITH LESSER COVERAGE COAST. HIGHS WILL RANGE
FROM THE LOWER 80S COAST...TO THE MID/UPPER 80S INLAND.
WED NIGHT THROUGH FRI...SURFACE WAVE AND UPPER SHORTWAVE TROUGH
WILL BE OVER THE AREA WED NIGHT BEFORE LIFTING NE ON THURS. WILL
KEEP POPS ALONG THE EAST COAST AND OVER THE WATERS THROUGH THE
NIGHT. WEAK OFFSHORE FLOW ON THU WITH THE SEA BREEZE GETTING A
LATE START. DRIER AIR WILL BEGIN TO ADVECT INTO SE GA AND DIURNAL
CONVECTION IS EXPECTED TO CONCENTRATE ACROSS NE FL BETWEEN HWY 301
AND THE EAST COAST. UPPER TROUGH WILL PIVOT OFF THE EASTERN
SEABOARD AND THU NIGHT/FRI PULLING A FRONTAL BOUNDARY THROUGH THE
REGION. DRIER AIRMASS WILL FILTER IN BEHIND THE FRONT...THUS WILL
GO WITH SLIGHT CHANCE POPS (20%) FOR ONLY NE FL. EXPECT NEAR NORMAL
TEMPERATURES FOR THIS PERIOD.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BUILD TO THE NORTH FRIDAY NIGHT INTO
SAT...THEN SHIFT TO THE NORTHEAST SUN/MON. DRIER AIR WILL PUSH
SOUTH WITH THE BUILDING HIGH...THEREFORE KEEPING THIS PERIOD DRY.
WITH A NORTH/NORTHEASTERLY FLOW THIS PERIOD...EXPECT TEMPERATURE
READINGS TO BE A LITTLE BELOW NORMAL.
.AVIATION...
SEA BREEZE BEGAN EARLY STORMS HAVE PASSED DUVAL TERMINALS. WILL
KEEP VCTS FOR POSSIBLE REDEVELOPMENT. HAVE TEMPO AT GNV FOR TSRA
FROM 19Z-21Z. FOG IS POSSIBLE TONIGHT AT TERMINALS WHERE HEAVY
RAINS OCCURRED. HAVE NOT INCLUDED IN TAFS ATTM.
&&
.MARINE...
SOUTHEAST WINDS EXPECTED THROUGH WED NIGHT WITH COMBINED SEAS 2-4
FT. WINDS SHIFT TO OFFSHORE THU/THU NIGHT AHEAD OF AN APPROACHING
FRONTAL SYSTEM...ALTHOUGH WEAK FLOW WILL ALLOW SEA BREEZE TO FORM
NEAR SHORE THU AFTERNOON. HIGH PRESSURE BUILDING NORTH OF THE AREA
FRI WILL PRODUCE A STRONGER NE FLOW THROUGH THE WEEKEND AND SCA
HEADLINES ARE EXPECTED FOR OFFSHORE LEGS WITH SPEEDS AROUND 20 KT
AND SEAS BUILDING TO 5-7 FT. EXPECT SCEC CONDITIONS NEAR SHORE.
RIP CURRENTS: MODERATE RISK THROUGH WEDNESDAY WITH ONSHORE FLOW AND
LONG PERIOD EASTERLY SWELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 89 66 91 / 30 40 40 30
SSI 69 81 70 85 / 20 30 20 30
JAX 66 85 67 89 / 20 30 30 30
SGJ 67 83 68 85 / 20 30 30 30
GNV 64 87 67 89 / 50 50 40 20
OCF 66 88 67 89 / 60 50 40 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ALLEN/TRABERT
Hazardous weather outlook, May 21, 4:32 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT TUE MAY 21 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-222145-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
532 PM EDT TUE MAY 21 2013
...STRONG THUNDERSTORMS POSSIBLE THROUGH THE EARLY EVENING HOURS
OVER INTERIOR SOUTHEAST GEORGIA...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE EARLY EVENING HOURS ACROSS PORTIONS OF INTERIOR
SOUTHEAST GEORGIA. STRONG THUNDERSTORMS WILL BE POSSIBLE IN THESE
LOCATIONS...WITH BLINDING DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND SMALL HAIL POSSIBLE.
A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES DUE TO A
PERSISTENT EASTERLY SWELL AND THE EVENING OUTGOING TIDE.
PATCHES TO AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT...WITH
LOCALLY DENSE FOG POSSIBLE DURING THE PREDAWN HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
EARLY WEDNESDAY AFTERNOON...AND WILL LIKELY PERSIST INTO THE
EVENING HOURS REGION-WIDE. STRONG THUNDERSTORMS WILL BE
POSSIBLE...WITH BLINDING DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND SMALL HAIL POSSIBLE. ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.
A MODERATE RISK OF RIP CURRENTS WILL CONTINUE AT AREA BEACHES....
DUE TO A PERSISTENT EASTERLY SWELL AND THE OUTGOING TIDE DURING
THE MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
NELSON
In the hours before
Special weather statement, May 21, 3:09 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT TUE MAY 21 2013
FLZ021-212100-
SUWANNEE-
409 PM EDT TUE MAY 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
SUWANNEE COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM
EDT...
AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF OBRIEN...MOVING WEST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN
AND BRANFORD THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3011 8313 3016 8282 3009 8279 2999 8279
2998 8277 2989 8292 2995 8293 2996 8296
2999 8297 3000 8300 3008 8308 3008 8311
TIME...MOT...LOC 2009Z 068DEG 6KT 3010 8289
TRABERTSpecial weather statement, May 21, 3:50 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT TUE MAY 21 2013
GAZ135-136-212130-
APPLING-WAYNE-
450 PM EDT TUE MAY 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...
AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 17 MILES NORTH OF SURRENCY...MOVING SOUTHWEST
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SURRENCY AND BAXLEY THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3191 8222 3191 8213 3189 8212 3190 8212
3190 8211 3187 8210 3183 8205 3160 8214
3170 8242 3194 8227
TIME...MOT...LOC 2050Z 023DEG 16KT 3195 8213
TRABERTSpecial weather statement, May 21, 4:34 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 PM EDT TUE MAY 21 2013
GAZ133>136-212215-
APPLING-BACON-JEFF DAVIS-WAYNE-
534 PM EDT TUE MAY 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...EASTERN JEFF DAVIS...APPLING AND NORTHEASTERN BACON COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...
AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
PLANT HATCH TO 7 MILES EAST OF SURRENCY...MOVING SOUTHWEST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PLANT
HATCH...SURRENCY...PINE GROVE...BAXLEY AND GRAHAM THROUGH 615 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3197 8247 3197 8242 3178 8199 3149 8217
3153 8223 3152 8224 3175 8270 3198 8248
TIME...MOT...LOC 2134Z 034DEG 11KT 3192 8243 3174 8209
TRABERTSpecial weather statement, May 21, 5:11 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 PM EDT TUE MAY 21 2013
GAZ132-133-212300-
COFFEE-JEFF DAVIS-
611 PM EDT TUE MAY 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS AND NORTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...
AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER PRIDGEN...MOVING SOUTH AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SNIPESVILLE...
PRIDGEN...DENTON...WEST GREEN...BROXTON AND AMBROSE THROUGH 700 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3178 8269 3150 8270 3152 8309 3157 8306
3161 8306 3164 8302 3166 8302 3167 8300
3177 8300 3179 8299
TIME...MOT...LOC 2211Z 014DEG 7KT 3169 8294
PETERSONLocal storm report, May 21, 5:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
650 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL PRIDGEN 31.70N 82.92W
05/21/2013 E0.25 INCH COFFEE GA EMERGENCY MNGR
THE EMERGENCY MANAGEMENT RECEIVED A REPORT OF PEA SIZED
HAIL JUST NORTH OF PRIDGEN. THE TIME GIVEN WAS BASED ON
RADAR.
&&
PPLocal storm report, May 21, 5:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
653 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG PRIDGEN 31.70N 82.92W
05/21/2013 COFFEE GA EMERGENCY MNGR
THE EMERGENCY MANAGEMENT RECEIVED A REPORT OF AN OAK TREE
DOWN AND SEVERAL SMALLER TREES DOWN JUST NORTH OF
PRIDGEN. THE TREES WERE NOT BLOCKING ROADWAYS. THE TIME
GIVEN WAS BASED ON RADAR.
&&
PPThunderstorm Wind, Coffee
- When
- May 21, 6:15 PM EST
- Where
- Coffee County, 0.69 mi N of Douglas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.510, -82.850
Trees and power lines were blown down in Douglas. The time of damage was based on radar.
Thunderstorm Wind, Atkinson
- When
- May 21, 6:45 PM EST
- Where
- Atkinson County, 0.69 mi N of Willacoochee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.340, -83.050
Trees were blown down in Willacoochee. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453210, 453211.